PMRGCAuk
7,234 members11,777 posts

Steroid Myopathy

I have been taking steroids since 2014. 23mg being the highest and 8mg being the lowest. Last September my rheumatologist said that I have to come right down bno matter what. I also am taking Methotrexate since May last year, had hip replaced then started on Humira in July. I was diagnosed with PMR , then after a while I have been diagnosed with several types or RA, the latest being psoriatic RA. My knees are just so weak and have been for about 2 years. I wear knee braces at times but they make me itch and come out in a rash. When I asked my doctor how long it would be before I recover from Steroid Myopathy, as that's what she says it is her reply was "Oh it's my understanding you will always have it" I an sure I have seen others say it took them a year to recover. Has anyone managed to get their good strong legs back?

10 Replies
oldestnewest

I had quite severe steroid myopathy when I was put on Medrol - with very noticeable muscle wasting. Once I was switched to prednisone in the form of Lodotra/Rayos and started walking as much as I could the muscles came back to normal. I'm unfit - but not as I was then. The right physio exercies will rebuild the muscle providing your diet also has enough protein but I started by walking - at the time I could barely manage the 300yds into the village and back and was using crutches. Over time I slowly built up both distance and speed. Not perfect - but quite acceptable for my age.

2 likes
Reply

I had my hip replaced but have two bad knees. The x rays show a narrowing of the gaps but I don't feel that is the problem as the problem was fluid, although there's still a bit there it has improved on Humira. The bones at the side of each knee are worn but I had the weakness fairly soon after starting on steroids. I walk as much as I can and have made big improvements with my hip. The surgeon who operated said the muscles were in a terrible state.The knees just stay the same despite having execises to improve them. Maybe I am inpatient.

Reply

It did take me the best part of a year!

Reply

I am too impatient. The longer I have been like it I suppose the longer it will take to recover.

Reply

The slower you may have to start probably - and yes, there is more to do. But patience - like everything to do with PMR!!!!!

Reply

It also depends if I still have pmr. My doctor thinks I have but the rheumatologist says it is psoriatic arthritis. I'm not sure as each time I went to the clinic it was something else. I wasn't even told about the latest, the nurse who came out to show me how to inject with Humira said she had a letter stating that. I had been sent information all about using Humira for psa, but thought it was a mistake, even my Dr was surprised when I told her but I can see I fit with that diagnosis rather than the other types of RA. I think because I couldn't get lower than 12mg after3 years they think it couldn't be pmr.

Reply

Not an uncommon event that they got it wrong to start with. They can be very similar - and the rheumy I saw was determined to make me PsA or AS. Both of which will respond to Humira. PMR doesn't.

What makes you think they are more likely?

Reply

I think psa affects the joints, connective tissue, muscles, everything. I seem to get pain in different places from when I was first diagnosed with pmr, but it is on both sides the same. I now have stiffening painful finger joints that I didn't have before and my Dr was always saying I was A-Typical for pmr even though she agreed she thought I had it to begin with. My mother had pmr and GCA, so I recognised the symptoms and went to the Dr saying that is what I thought I had. I have also become a member on the various arthritis sites on Facebook and when people ask if anyone suffers with something I often seem to, more so than with the other types of RA.

Reply

Yes, my leg muscles are good and strong now thanks to pilates - it’s just my arthritic knees! But that’s nothing to do with Pred! 🤨🤨😏

Reply

I shall just keep doing exercises. I also ride my exercise bike a bit.

Reply

You may also like...